Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 164, NWS Memphis, TN

April 30, 2017Alcorn County, Benton County, Tippah County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 30, 2017, 11:36 AM CDT for Alcorn County, Benton County, Tippah County, Mississippi. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 11:36 AM CDT (16:36 UTC)
Expired
Apr 30, 2017, 12:15 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alcorn County, MS, Benton County, MS, Tippah County, MS

The radar

The Memphis radar (KNQA), 104 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 11:38 AM CDTTSTM WND DMGRipley, MSTREES DOWN IN THE RIPLEY CITY LIMITS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 10:36 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 4.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

353 
WUUS54 KMEG 301636
SVRMEG
MSC003-009-139-301715-
/O.NEW.KMEG.SV.W.0164.170430T1636Z-170430T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1136 AM CDT SUN APR 30 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Tippah County in northeastern Mississippi...
  Benton County in northeastern Mississippi...
  Western Alcorn County in northeastern Mississippi...

* Until 1215 PM CDT

* At 1135 AM CDT, severe thunderstorms were located along a line
  extending from 7 miles south of Snow Lake Shores to Keownville,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Emergency management in Union county reported numerous 
           trees down with this storm as it moved through New 
           Albany. . 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Ripley, Lamar, Blue Mountain, Snow Lake Shores, Canaan, Theo,
  Gravestown, Michigan City, Walnut, Hickory Flat, Ashland, Potts
  Camp, Falkner, Dumas, Kossuth, Chalybeate, Murry, Brody, Spring
  Hill and Collinstown.

A tornado watch remains in effect until 700 PM CDT for northeastern
Mississippi.

LAT...LON 3476 8868 3475 8872 3465 8872 3460 8874
      3460 8924 3458 8926 3458 8930 3484 8930
      3485 8932 3499 8933 3499 8858
TIME...MOT...LOC 1635Z 224DEG 54KT 3471 8923 3458 8891 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
664 
WWUS54 KMEG 301709
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1209 PM CDT SUN APR 30 2017

MSC003-009-139-301718-
/O.EXP.KMEG.SV.W.0164.000000T0000Z-170430T1715Z/
Tippah MS-Benton MS-Alcorn MS-
1209 PM CDT SUN APR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR TIPPAH...BENTON AND WESTERN
ALCORN COUNTIES WILL EXPIRE AT 1215 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A tornado watch remains in effect until 700 PM CDT for northeastern
and northwestern Mississippi.

LAT...LON 3476 8868 3475 8872 3465 8872 3460 8874
      3460 8924 3458 8926 3458 8930 3484 8930
      3485 8932 3499 8933 3499 8858
TIME...MOT...LOC 1708Z 224DEG 54KT 3506 8881 3493 8849 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:40 AM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Apr 30, 6:40 AM CDT, 4 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
640 AM CDT Sun Apr 30 2017

.UPDATE...
Updated for 12Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 455 AM CDT Sun Apr 30 2017/

DISCUSSION...
Early morning GOES water vapor imagery showed a closed upper low
centered over western OK. A downstream plume of tropical moisture
extended north through the lower and middle MS River Vally. An
axis of 2 inch precipitable water values extended north up the MS
River delta of the Midsouth. Several rounds of storms had affected
eastern AR, the MO bootheel and northwest TN earlier this morning,
with bowing segments producing damaging winds and several mesovortices
noted on radar. Despite the progressive nature of most of the storms,
rainfall rates exceeding 5 inches per hour has resulted in flash
flooding.

Rapid update convection-allowing short term models have struggled
a bit with timing and location of storms, as meso-lows have
formed and affected storm evolution. Expect this trend to continue,
as storms lift into the Midsouth from the Arklamiss region this
morning. Eventually, expected a well-defined back side of the
storms to form as the midlevel trof axis rotates through. Storms
should reach the TN River by early afternoon.

Although the storm total rain amounts east of the MS River will
not likely be as impressive as over eastern AR, intense rainfall
rates will still lead to heightened risk of flash flooding. The
Flash Flood Watch was therefore expanded east, to include all of
north MS and additional areas of west TN through this afternoon.

By midevening, tranquil weather will prevail over the Midsouth,
with a cool and much drier airmass prevailing. Following modest
low level moisture return on Tuesday, rain chances return on
Wednesday, associated with a deepening northern branch low dropping
into the Midsouth from the central plains. Temperatures through
late week will prevail below normal, with cloudy skies and cold
advection limiting low level atmospheric instability. 00Z GFS
progs 1000-500 mb thicknesses of 543 dm over northeast AR and the
MO bootheel Friday morning - with precipitation. Quite unusual for
early May.

Next weekend should see the upper low lift out, with weak northwest
flow aloft prevailing, downstream of upper ridging over the plains.

PWB

&&

.AVIATION...
12Z TAFs

Primary aviation weather impacts (mainly TS and associated IFR
visibilities) will occur within the first 6 to 8 hours of the
TAF. Few changes from earlier TAF package, other than to back
winds to the E/SE early on due to a wake low over northwest AR.
This feature will lift into MO this morning, with pressure
gradient veering winds back to the synoptically- favored south
direction. Overall, followed the 10Z HRRR timing of TSRA.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 4 PM CDT this afternoon for Clay-
     Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

     Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Flash Flood Watch until 4 PM CDT this afternoon for Dunklin-
     Pemiscot.

     Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 7 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Flash Flood Watch through this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 7 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Flash Flood Watch through this evening for Chester-Crockett-Dyer-
     Fayette-Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton.

&&
Hazardous weather outlook, Apr 30, 3:24 AM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
324 AM CDT Sun Apr 30 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
324 AM CDT Sun Apr 30 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an Slight Risk severe thunderstorms today for far eastern
Arkansas, the Missouri bootheel, all of west Tennessee and all of north
Mississippi.

Thunderstorms will move across the Midsouth through the afternoon,
with peak chances for severe thunderstorms during the morning and
early afternoon. Primary severe weather risks include damaging
winds and intense rainfall rates sufficient to produce flash
flooding. There is a secondary threat of short-lived tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this afternoon.

PWB

In the hours before

Local storm report, Apr 30, 10:52 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1052 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TSTM WND DMG     BRUCE                   33.99N 89.34W
04/30/2017                   CALHOUN            MS   EMERGENCY MNGR

            MULTIPLE TREES DOWN ACROSS THE COUNTY, ROOFS OFF OF A
            COUPLE OF HOUSES.

&&

ZDM
Local storm report, Apr 30, 11:10 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1110 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TSTM WND DMG     EGYPT                   33.90N 88.73W
04/30/2017                   CHICKASAW          MS   TRAINED SPOTTER

            TWO TREES DOWN

&&

JAB
Local storm report, Apr 30, 11:11 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1111 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     EGYPT                   33.90N 88.73W
04/30/2017                   CHICKASAW          MS   TRAINED SPOTTER

            A COUPLE OF TREENS SNAPPED OR UPROOTED.

&&

ZDM
Local storm report, Apr 30, 11:16 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1116 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     RANDOLPH                34.18N 89.17W
04/30/2017                   PONTOTOC           MS   EMERGENCY MNGR

            SEVERAL TREES DOWN IN THE SOUTHWEST PORTION OF THE
            COUNTY.

&&

ZDM
Special weather statement, Apr 30, 11:24 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
1124 AM CDT SUN APR 30 2017

TNZ049-088-089-301700-
Tipton TN-Fayette TN-Shelby TN-
1124 AM CDT SUN APR 30 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CDT
FOR...

Southeastern Tipton County in western Tennessee...
Western Fayette County in western Tennessee...
Shelby County in western Tennessee...

At 1124 AM CDT...a strong thunderstorm producing winds at least 40
mph was located near Southeast Memphis, or near Germantown, moving
north at 55 mph.

Very heavy rain is also possible with this thunderstorm.

People in southeastern Tipton...western Fayette and Shelby Counties
should monitor this storm closely.

LAT...LON 3541 8999 3542 8947 3540 8947 3540 8939
      3499 8951 3499 8999
TIME...MOT...LOC 1624Z 197DEG 49KT 3503 8985

JOHNSON
Local storm report, Apr 30, 11:32 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     TSTM WND DMG     NEW ALBANY              34.49N 89.02W
04/30/2017                   UNION              MS   EMERGENCY MNGR

            SEVERAL TREES DOWN IN NEW ALBANY.

&&

ZDM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:39 PM CDTSpecial Weather StatementMEGDeSoto, Quitman, Tate51 min
Apr 29, 7:41 PM CDTSpecial Weather StatementMEGDeSoto, Quitman, Tate49 min
Apr 29, 7:43 PM CDTSevere Thunderstorm WarningMEGDeSoto, Panola, Quitman, Tate, Tunica47 min
Apr 29, 8:19 PM CDTRiver Flood WarningMEGTallahatchie47 hr
Apr 29, 8:19 PM CDTRiver Flood WarningMEGLafayette, Marshall, Union53 hr
Apr 29, 8:23 PM CDTSevere Thunderstorm WarningMEGDeSoto, Lafayette, Marshall, Panola, Quitman, Tate67 min
Apr 29, 9:12 PM CDTSevere Thunderstorm WarningMEGDeSoto48 min
Apr 30, 1:15 AM CDTSevere Thunderstorm WarningMEGDeSoto, Tunica45 min
Apr 30, 2:17 AM CDTWind AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more17 hr
Apr 30, 7:38 AM CDTSpecial Weather StatementMEGCoahoma52 min
Apr 30, 9:58 AM CDTSevere Thunderstorm WarningMEGCalhoun, Tallahatchie, Yalobusha62 min
Apr 30, 10:25 AM CDTTornado WarningMEGCalhoun39 min
Apr 30, 10:34 AM CDTSevere Thunderstorm WarningMEGLafayette, Panola41 min
Apr 30, 10:50 AM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate40 min
Apr 30, 10:57 AM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union48 min
Apr 30, 10:59 AM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union46 min
Apr 30, 12:45 PM CDTRiver Flood WarningMEGMonroe50 hr
Apr 30, 12:45 PM CDTRiver Flood WarningMEGMonroe42 hr
Apr 30, 12:58 PM CDTRiver Flood AdvisoryMEGCoahoma, Tunica4 days

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.